Texas, 2010

Wildfire in Texas, March 6, 2010

March 6, 2010 · NWS AMA · 1 event in 1 county or zone

A wildfire started around 1600 CST about seven miles northeast of Canyon in Randall County in the south central Texas Panhandle near South Mesa Road and Tradewind Street. however a barn was destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire started around 1600 CST about seven miles northeast of Canyon in Randall County in the south central Texas Panhandle near South Mesa Road and Tradewind Street. The wildfire consumed only twenty-five acres...however a barn was destroyed. The wildfire was brought under control around 1630 CST and the cause of the wildfire was still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 6, 3:18 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 6, 3:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CST SAT MAR 6 2010

.DISCUSSION...
SUBTROPICAL MOISTURE ALOFT CONTINUES TO STREAM IN FROM THE SOUTHWEST
PRODUCING MID TO HIGH CLOUDS ACROSS OLD MEXICO AND INTO THE
PANHANDLES. VIS SATELLITE SHOWS ENHANCED CU DEVELOPING OVER
SOUTHEAST AZ WHICH IS IN THE FRONT EXIT REGION OF THE UPPER TROUGH.
ALSO NOTICE A FEW LIGHTNING STRIKES WITHIN THIS AREA. SO EXPECTING
SIMILAR CONDITIONS HEADING THIS WAY AS THE SYSTEM MOVES ONSHORE AND
HEADS EAST TOWARD THE PANHANDLES. THE LAST TWO MODEL RUNS ARE IN GOOD
AGREEMENT WITH THE TRACK AND TIMING OF THIS SYSTEM THROUGH MONDAY.
PRECIP MAY GET GOING AS EARLY AS LATE TONIGHT ACROSS THE SOUTHERN
HALF OF THE CWA. PREVIOUS FORECAST WAS IN GREAT SHAPE REGARDING POP
STRUCTURE SO JUST FINE TUNED THE PRECIP TYPE MORE THAN ANYTHING.
FORECAST SOUNDINGS SHOW LIMITED CAPE TO WORK WITH DURING THE EVENT.
BUT STILL FELT THUNDERSTORMS WERE A SAFE BET SUNDAY THROUGH MONDAY
GIVEN THE THETA E RIDGE IN PLACE OVER THE REGION...AND THE ABUNDANT
SUPPORT ALOFT. ALSO TRENDED A BIT HIGHER ON DEW POINT VALUES
CONSIDERING UPPER 40 TO LOW 50 DEW POINTS ARE PUSHING NORTHWEST OF
ABILENE ALREADY. MODELS KEEP SOUTH TO SOUTHEAST SFC FLOW IN PLACE INTO
MONDAY SO FELT CONFIDENT THAT THE HIGHER DEW POINTS WILL REACH A
MAJORITY OF THE CWA BY SUNDAY. FORECAST SOUNDINGS ALSO SHOW SOME
DIRECTIONAL WIND SHEAR BUT THE SPEED SHEAR IS MINIMAL. SO NOT VERY
CONCERNED FOR ANY SEVERE STORMS THROUGH MONDAY.

TWO SHORT WAVE TROUGH ARE PROGGED TO DIG SOUTHEAST TOWARD THE PANHANDLES
LATE TUESDAY THROUGH THURSDAY. THE FIRST SYSTEM WILL BRING COOLER AIR
INTO THE PANHANDLES WEDNESDAY...BUT THE COLDER SYSTEM IS EXPECTED ON
THURSDAY. THIS MAY GIVE THE PANHANDLES A BRIEF SHOT AT SNOW FALL.
1000-500MB THICKNESSES FALL BELOW 540 DAM AND THE LL AIRMASS COOLS
OFF TO BELOW FREEZING THURSDAY MORNING. SO WENT AHEAD AND INSERTED
LIGHT SNOW MAINLY FOR THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES THURSDAY MORNING. THE PANHANDLES WILL REMAIN ON THE BACK
SIDE OF A LARGE UPPER TROUGH STRETCHING FROM THE ROCKIES TO THE
ATLANTIC OCEAN. THIS MAY LEAD TO MORE LIGHT PRECIP THURSDAY AND
FRIDAY MORNING THAN CURRENT GRIDS INDICATE. AT THE VERY LEAST...THIS
SYSTEM SHOULD KNOCK HIGH TEMPS DOWN INTO THE 50S AREA WIDE DURING THE
END OF NEXT WEEK.

&&

.FIRE WEATHER...
DRY AIR IN PLACE MAINLY ACROSS THE WESTERN HALF OF THE PANHANDLES
WILL ALLOW MINIMUM RELATIVE HUMIDITY VALUES TO FALL BELOW 15 PERCENT.
HOWEVER...WIND SPEEDS LESS THAN 10 MPH ARE EXPECTED THROUGH THE REST
OF THE DAY. MOISTURE WILL RAPIDLY MOVE INTO THE PANHANDLES OVERNIGHT
TONIGHT AND BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
SUNDAY AND MONDAY. DRIER AIR WILL RETURN ON TUESDAY...BUT RELATIVE
HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT WHILE WIND
SPEEDS INCREASE TO AROUND 20 MPH OR GREATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                42  56  47  65  36 /  20  40  60  60   5
BEAVER OK                  39  54  46  58  35 /  10  30  60  70  30
BOISE CITY OK              32  57  43  57  33 /  10  30  60  60  20
BORGER TX                  44  59  47  62  40 /  20  40  60  60  10
BOYS RANCH TX              41  61  46  63  36 /  20  40  60  50  10
CANYON TX                  42  58  46  66  36 /  20  40  60  60   5
CLARENDON TX               45  57  46  63  40 /  30  40  60  70   5
DALHART TX                 35  58  43  58  32 /  10  30  60  50  10
GUYMON OK                  37  55  45  62  34 /  10  30  60  70  30
HEREFORD TX                42  60  46  64  35 /  20  40  60  50   5
LIPSCOMB TX                44  56  46  62  36 /  20  40  60  70  30
PAMPA TX                   44  56  46  58  38 /  20  40  60  70  10
SHAMROCK TX                47  58  47  66  40 /  30  50  60  70  10
WELLINGTON TX              48  59  47  67  42 /  40  50  60  70  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/14
Hazardous weather outlook, Mar 6, 3:50 PM CST, 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CST SAT MAR 6 2010

OKZ001>003-TXZ001>020-071200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CST SAT MAR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES SUNDAY THROUGH MONDAY. ANY STORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
March 6, 4:00 PM CST to 4:30 PM CST
Where
Randall forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218106.